Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 23, 2004, 11:38 AM MST for Santa Cruz County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 11:38 AM MST (18:38 UTC)
- Expired
- Jul 23, 2004, 12:30 PM MST
- In force
- 52 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 6.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1508 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1719 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 231839 FFWTWC AZC023-232030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1138 AM MST FRI JUL 23 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SANTA CRUZ COUNTY IN ARIZONA * UNTIL 130 PM MST * AT 1130 AM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 8 MILES SOUTHEAST OF TUBAC...OR ABOUT 14 MILES NORTH OF NOGALES. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. THE MAIN AREA OF HEAVY RAINFALL WAS OVER THE SAN CAYETANO MOUNTAINS EAST THROUGH SOUTHEAST OF TUMACACORI. SMALL STREAMS...SECONDARY ROADS...AND NORMALLY DRY WASHES WILL FLOOD QUICKLY. EVENTUALLY SOME HIGH FLOWS MAY SPILL INTO THE SANTA CRUZ RIVER EAST OF TUBAC FROM MAVIS WASH AND FROM EAST OF TUMACACORI. DO NOT DRIVE INTO FLOODED AREAS. MOVE TO HIGHER GROUND. LAT...LON 3151 11106 3146 11092 3165 11077 3166 11106 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:50 AM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 23, 9:50 AM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST FRI JUL 23 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...UPPER LEVEL HIGH PRESSURE CONTINUES TO SHIFT TO THE NORTH...BRINGING A MORE FAVORABLE FLOW AND INCREASED MOISTURE TO SOUTHEAST ARIZONA. THE RESULT WILL BE AN UPSWING IN THUNDERSTORM ACTIVITY AND COVERAGE THROUGH THE WEEKEND. ALSO WITH INCREASING MOISTURE...CLOUDS AND PRECIPITATION TEMPERATURES WILL MODERATE THE NEXT FEW DAYS. HIGH PRESSURE ALOFT IS THEN EXPECTED TO SHIFT BACK SOUTHWARD NEXT WEEK...BRINGING A GENERAL DECREASE IN THUNDERSTORM COVERAGE. && .DISCUSSION...DEBRIS CLOUDS FROM LARGE CONVECTIVE COMPLEX OVER NORTHERN SONORA LAST NIGHT RAPIDLY DISSIPATING EARLY THIS MORNING... WITH MODERATE CUMULUS ALREADY FORMING OVER SOME MOUNTAIN CHAINS IN SOUTHEAST ARIZONA. KEMX RADAR INDICATES LIGHT RETURNS/SHOWERS OVER FAR WESTERN PIMA ATTM FROM AN OUTFLOW BOUNDARY THAT CAME NORTHWARD FROM THE COMPLEX LAST NIGHT. THE KTUS 12Z SOUNDING SHOWS AN INCREASE IN NEARLY ONE-HALF OF PRECIPITABLE WATER VERSUS YESTERDAY...WITH PRECIPITABLE WATER AT 1.71 INCHES THIS MORNING. FURTHERMORE...THE 12Z KTUS RAOB INDICATES A RATHER UNSTABLE ENVIRONMENT WITH DECENT SHEAR. WITH THE UPPER HIGH SHIFTING FURTHER NORTH INTO NORTH CENTRAL ARIZONA...UPPER LEVEL DIFFLUENCE FIELDS ARE FAIRLY IMPRESSIVE FOR SOUTHEAST ARIZONA OVER THE NEXT 48 HOURS AS CONDITIONS COME TOGETHER FOR ORGANIZED CONVECTION AND GREATER THUNDERSTORM COVERAGE. THE MOST FAVORABLE AREA FOR DEVELOPMENT WILL BE SOUTHEAST OF A LINE FROM HANNAGAN MEADOW...TO SAFFORD...TO TUCSON...TO NOGALES TODAY...BUT SPREADS WESTWARD TO INCLUDE MUCH OF THE FORECAST AREA TONIGHT AND SATURDAY AS THE FLOW BECOMES MORE EASTERLY. IN SHORT...WERE LOOKING FOR A RATHER EARLY START TODAY (ESPECIALLY COMPARED TO THE LAST COUPLE OF DAYS) WITH THE MODELS HINTING THAT FAR SOUTHEASTERN PORTIONS OF THE FORECAST AREA COULD BE ON THE EDGE/IN ANY COMPLEXES THAT DO DEVELOP ON THE PERIPHERY OF THE UPPER HIGH. THIS SEEMS REASONABLE GIVEN THE TRENDS OVER THE LAST THREE DAYS...WITH EACH CONVECTIVE COMPLEX IN MEXICO GETTING PROGRESSIVELY CLOSER TO SOUTHERN ARIZONA. ULTIMATELY WE NEED TO SHIFT THE HIGH NORTHWARD TO GET BACK INTO FULL SWING FOR MORE THAN A COUPLE OF DAYS. NOT ONLY IS THIS NOT CERTAIN BUT THE NEW MEDIUM RANGE TRENDS TRY TO PUSH THE HIGH CENTER BACK INTO NORTHERN MEXICO THE SECOND HALF OF NEXT WEEK...PUSHING THE EASTERLIES SOUTH WITH A DRIER SOLUTION FOR MOST OF THE STATE. ABOVE CLIMO PRECIPITATION CHANCES THROUGH THE WEEKEND...BUT AFTER THAT... IT COULD GET SPARSE AGAIN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. ZELL
Hazardous weather outlook, Jul 22, 12:10 PM MST, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1210 PM MST THU JUL 22 2004 AZZ019-029>035-230700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1210 PM MST THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...A NORMAL THREAT EXISTS TODAY ACROSS SOUTHEAST ARIZONA FOR HEAVY RAINFALL AND STRONG DOWNBURST WINDS. THE HIGHEST RISK OF SEVERE WEATHER AND HEAVY RAINFALL WILL BE ACROSS THE EASTERN HALF OF SOUTHEAST ARIZONA TODAY...ROUGHLY SOUTH AND EAST OF A LINE FROM HANNAGAN MEADOW...TO SAFFORD...TO TUCSON...TO SELLS. HOWEVER... DAYTIME HEATING COMBINED WITH MOISTURE IN PLACE WILL BE SUFFICIENT FOR GENERAL AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT ACROSS MUCH OF SOUTHEAST ARIZONA. DISCUSSION...THE UPPER HIGH CONTINUES TO LIFT NORTH WITH THE CENTER CURRENTLY POSITIONED ACROSS EAST CENTRAL ARIZONA. THIS POSITION REMAINS UNFAVORABLE FOR LARGE SCALE ORGANIZED CONVECTION ACROSS MUCH OF SOUTHEAST ARIZONA...ALTHOUGH FAR EASTERN AREAS NEAR THE NEW MEXICO BORDER AND FAR SOUTHERN AREAS NEAR THE INTERNATIONAL BORDER MAY BE ON THE EDGE OF ANY COMPLEXES THAT DO DEVELOP ON THE PERIPHERY OF THE HIGH. PRECIPITABLE WATER VALUES HAVE COME UP A LITTLE DURING THE LAST 24 HOURS WHILE STABILITY INDICES ARE SIMILAR TO YESTERDAY. WITH DEBRIS CLOUDS ACROSS MUCH SOUTHERN ARIZONA FROM A LARGE COMPLEX OVER SONORA LAST NIGHT...WE PROBABLY WILL GET A SLOW START TO INITIAL DEVELOPMENT. HOWEVER...THERE SHOULD BE ENOUGH BREAKS FOR SCATTERED SHOWER AND STORM DEVELOPMENT DURING THE AFTERNOON AND EVENING HOURS. CONVECTION WILL BEGIN SOUTH AND EAST OF THE TUCSON METRO AREA WITH THE STORMS MOVING TO THE WEST AROUND 10 MPH. THE BEST AREAL COVERAGE FOR THUNDERSTORMS WILL BE ACROSS GREENLEE... GRAHAM...COCHISE...SANTA CRUZ AND THE EASTERN HALF OF PIMA COUNTIES. MORE ISOLATED ACTIVITY IS EXPECTED ELSEWHERE. WITH PRECIPITABLE WATER VALUES BETWEEN 1.30 AND 1.50 INCHES...DEEP MOISTURE IS IN PLACE AND STORM MOVEMENT WILL BE SLOW ENOUGH THAT THE MAIN THREAT WILL BE HEAVY RAINFALL AND FLASH FLOODING. A FEW STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY. THE UPPER HIGH WILL CONTINUE TO SHIFT NORTH AND WILL BE CENTERED NEAR THE FOUR CORNERS THIS WEEKEND. AN UPSWING IN THUNDERSTORM ACTIVITY AND COVERAGE IS EXPECTED THROUGH SATURDAY...WITH HIGH END SCATTERED TO NUMEROUS PRECIPITATION CHANCES FORECASTED. A MORE TYPICAL MONSOON PATTERN IS THEN ANTICIPATED LATE IN THE WEEKEND AND NEXT WEEK AS THE HIGH REMAINS TO OUR NORTH AND EASTERLY FLOW CONTINUES ACROSS SOUTHERN ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ZELL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:31 PM MST | Flash Flood Warning | TWC | Pima | 59 min |
| Jul 23, 1:13 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 62 min |
| Jul 23, 1:35 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 115 min |
| Jul 23, 4:25 PM MST | Flash Flood Warning | TWC | Pima | 65 min |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.